Insulin Reaction (cont.)
IN THIS ARTICLE
Insulin Reaction Self-Care at Home
Most people with diabetes or their family members can recognize the early symptoms of an insulin reaction and can self-treat the situation. Ideally, a fingerstick blood test will be taken to confirm the diagnosis, but it is also reasonable to immediately drink something with sugar (for example, fruit juice, regular soda, or water with table sugar). Glucose tablets and sugar wafers are also easily digested and can provide instant glucose into the bloodstream.
Emergency medical services (call 911 or your local emergency number) should be activated if the affected person is unconscious or has difficulty staying awake. Do NOT try to put food or drink into an unconscious person's mouth because there is a risk that it will be aspirated into the lungs causing pneumonia.
It is reasonable to try to rub sugar or another sweet substance inside the cheek or along the gum line. Sugar is quickly absorbed through these sites, and this may be enough to waken the patient.
Glucagon is an injectable medication that can raise blood sugar levels. Many people with diabetes carry an injectable glucagon pen to use in emergencies, and often their family members also are trained in how to give an injection to treat low blood sugar levels. The patient cannot always realize that the reaction is happening and his/her relatives should be taught when and how to inject Glucagon. After a Glucagon injection, people are subject to an even worse reaction and they should try to ingest sugar as soon as they come out of the initial reaction.
Should the affected individual return to normal, fingerstick blood sugar tests should be checked regularly (every 15-20 minutes) to make certain that the levels do not start to drop again. The person should not be left alone in case hypoglycemia recurs.
Medically Reviewed by a Doctor on 6/23/2014
YOU MAY ALSO LIKE
Must Read Articles Related to Insulin Reaction
- How to Control Your Blood Sugar
- 20 Reasons for Blood Sugar Spikes
- Being There for Your Child With Type 1 Diabetes